If you think Jamaica has a skin bleaching problem, take a look at India.

Pre-Order on iTunes now. 30% discount!

18 Karat Reggae Gold 2021 : ONENESS
18 Karat Reggae Gold 2021 : ONENESS
Skin bleaching in India
Skin bleaching in India

It was once believed that Jamaica has the most skin bleachers per capita in the world, however, that is because top dancehall artist, Vybz Kartel, made it cool for Jamaicans to admit they were bleaching their skin. There are other parts of the world where the skin bleaching practice is more widespread than in Jamaica, it is just that admittance is not nearly as widespread.

Amessage notification from a stranger. That was all it took for Soma Banik to be transported back to her teenage years, and for the memories of all the “horrific things” she went through to come flooding back.

The stranger in question was Janet James, who reached out to her one afternoon in June 2018. “I need your help,” James messaged Banik on the social networking platform Quora. She described how she had been using a cream containing the steroid Betamethasone for over two years to lighten her skin and was experiencing disturbing side-effects. “Whenever I stop using it, my face starts itching and small blisters arise,” she wrote.

James had stumbled upon Banik’s skincare blog, in which she documents her own painful experience with topical steroid creams and had sent her an urgent plea for guidance.

Banik, who is now a 33-year-old state government employee from the suburbs of Kolkata, replied instantly. She gave James the advice she wished someone had given her: “Stop right away.”

Betamethasone is a potent topical corticosteroid medication habitually used to treat a wide range of skin conditions, including psoriasis and eczema, but one of the potential side effects is lightening of the skin.

Related Article:   If Vybz Kartel embraced his Blackness he would be a free man today.

Creams containing Betamethasone should only be used on the advice of a doctor and are typically acquired with a prescription. But in India, Betamethasone, and other corticosteroid creams, are regularly being misused as a skin lightening agent — mostly by women.

In 2003, when Banik was just 14, a neighbor told her mother how much their child had “benefitted” from becoming “fair” by using a new cream. “Your daughter will also become fair,” they said.

Wanting Banik to have the best prospects in a country where lighter skin is seen as desirable and associated with success, Banik’s mother took her neighbor’s advice. “I was disappointed that it came in a tube so unappealingly medicated,” Banik recalls, “but it held the secrets toward my fairer future.”

School friends were the first to notice, commenting on Banik’s newly acquired “good looks,” but within two months of using the steroid cream, she started to feel a burning sensation whenever she was out in the sun. She says she accepted this as part of the process: no pain, no fairness.

But one morning, the teenager forgot to apply the cream and within hours, a zit appeared on her chin. Though it quickly settled on applying the cream, Banik’s face started itching all the time. She soon developed acne and then, a year after the zit appeared, hair began to grow all over her face.

Related Article:   Moral Massacre

18 Karat Reggae spoke with multiple Indian dermatologists all of whom confirmed that Banik’s symptoms — itching, acne, and hirsutism (hair on the face) — are signs of Topical Steroid Damaged/Dependent Face (TSDF), caused by the excessive or prolonged use of steroid creams.

Topical corticosteroids, such as Betamethasone, have several medical benefits, including anti-inflammatory effects, but they should only be used for short durations and under the supervision of a doctor, ideally a dermatologist. Extensive use can cause a range of side effects, including pustules, where big rashes appear on the face, dryness, hypopigmentation (lighter skin), hyperpigmentation (darker skin), or photosensitivity (reactions to sunlight).

It is the potential for hypopigmentation that is thought of as desirable by many women, and leads to misuse of the drug, in turn, fueling a dependency.

Once the skin is dependent on a steroid cream, explains Dr Rajetha Damisetty, it is difficult for a person to stop using it. Every attempt to stop will lead to an eruption of pimples, rashes, and redness. “That’s why people go back to using it,” says Damisetty, chairperson of the Indian Association of Dermatologists, Venereologists and Leprologists’ (IADVL) task force against topical steroid abuse.

Comments

comments

Subscribe to Blog via Email

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

Join 170,747 other subscribers

Be the first to comment

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.